Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Symptoms

How long can a flare last?

  • By Kbbs90

    I was diagnosed in 2010, officially, tho I’m told I have had MS since I was 17…40 yrs.
    My question is, I still don’t understand when I am having a flare. Recently I had several new symptoms and problems, and finally my roommate said “dont you think you’re having a flare? You better call your doc”. I didnt even recognize it, but he did. The doc prescribed a steroid pac that day. 5 days later, steroids were gone, and I felt better. But not all of the symptoms were gone. The severe mood swing and depression is lingering, as is the low grade fever and a few other things.
    Has anyone else experienced mood swings? I’m usually a super happy person. Now everything makes me angry. I have no patience and I know I’m making it tough on my roommate who is my caretaker.
    Is this a common flare issue?
    Thanks for ideas and opinions!

    reply
  • By Shelby Comito Keymaster

    Hi @kbbs90, thanks so much for reaching out! Flares can look different for everyone, making them all the trickier to understand and assess. Here are a couple articles about flares that may help you out – https://multiplesclerosis.net/living-with-ms/exacerbation-listen-to-your-gut/ and https://multiplesclerosis.net/living-with-ms/multiple-sclerosis-101-relapses/

    Mood swings can also be a common symptom for people with MS, unfortunately. You are not alone! Here’s another article on that here – https://multiplesclerosis.net/living-with-ms/surfing-an-emotional-tsunami/ If these are new or worsening symptoms, I do encourage you to let your doctor know just to rule out any other issues and ensure you’re getting the care you need.

    Thinking of you and hope you’ll continue to keep us updated on how you’re doing.

    – Shelby, MultipleSclerosis.net Team Member

    reply
  • By Kbbs90

    Shelby, thank you so much for your response, and the articles you posted. I’m sure they will help!

    reply
  • By Kim Dolce Moderator

    @kbbs90, yep, irritability, low-grade fever, and a host of weird symptoms can hit me at any time. Steroids will cause these too, among other more nightmarish effects.

    As far as lingering problems after finishing steroids: Our bodies go through a bit of withdrawal afterwards, so it takes time for the body to adjust. When the dust settles, you’ll have a better idea about what symptoms need additional attention.

    As Shelby wrote, do contact your medical team. You might even have an infection that’s screwing with your symptoms. Bladder infections are notorious for pushing us out of whack, for example. Your doc can help you with this.

    Hope this clears up some things. If not, we’ll go back to the drawing board and help if we can. Please come back and update us. Best, Kim, moderator

    reply